Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


swicthing just for side effects?
Sep 17, 2008

Hey Doc! Thanks for an amazing resource. I've been on my current HAART regimen for 7 months. When first tested positive my CD4 was "8", lost 12 kilos! Needless to say I was in rough shape. I recovered very well, and today my VL has gone to undetectable (<40), I've gained 8 kilos back, and my CD4 is up to 142. I'm SO encouraged. During the last 7 months, when warded in hospital with TB, I began to have side effects of what we call "pins and needles" in the balls of my feet and toes. it was, and is still, manageable, but a constant pain. The doctor's assumed it was the TB meds, particularly Isoniazid, and bumped up my vitamin B intake. Nothing's helped. Now my doctor wants to switch my HAART meds from Lamivudine 150mg,and Virostav(Stavudine) 30mg, twice a day, to Combivar twice a day, as he thinks the pins and nnedles may be HAART related. I am also on Stockrin 600mg, once a day, which I would maintain. I was originally ON Combivar, but became very anemic and they switched me to my current regime. They have me monitoring my hemoglobin when I switch once a week, to see if it drops and then, they say, I'll switch right back to the original HAART. I really afraid of this switch! I seem to be doing SO very well on the current regime and switching just scares me. The foot pain has been there for months and I can live with it for now, would hate to cause virus problems just to control a side effect. All the forums I see on resistance and switching, etc. I have asked the doc particularly about this and expressed my fears, but he says no problem, because they're not stopping my regime, just switching meds. There's no break in the meds. Is there ANY potential problem switching. I'd hate to ruin what seems to be a very good road to recovery for me.

Thank you SO very much, Jay

Response from Dr. Henry

The needles and pins discomfort you are experiencing could well be due to peripheral neuropathy. Your TB meds and/or stavudine could be contributing. If the stavudine is contributing then switching back to AZT (in the Combivir) might help that but I would be concerned about a return of the anemia. If available, tenofovir or abacavir would be other options to replace the stavudine. Switching for side effects is a common practice and generally goes well if there is no history of resistance or concern about the potency of the new regimen. KH



Previous
atripla and red yeast rice
Next
High Blood Pressure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement